Do Medications Impact Dental Health?

Do Medications Impact Dental Health?

As a dentist in Peoria, AZ we get asked this question a lot. And while the short answer is, “yes, medications can impact your dental health,” it’s a topic that requires additional exploration.

While many prescription medications have negative impacts on your dental health, many over-the-counter drugs, vitamins, minerals, and herbal supplements can also cause dental issues such as inflamed gums, dry mouth, taste changes, and bone loss.

A dentist near you can answer any specific questions you have about medications, but we’ve compiled the following frequently asked questions we hear at Westbrook Village Dental to help you get started.

Is dry mouth a common side affect of medications? Yes, when saliva’s flow is changed by some commonly-used medications, your mouth can get dry and gum infections and tooth decay are likely to develop.

Some common medications responsible for dry mouth include:

  • High blood pressure drugs
  • Antihistamines
  • Decongestants
  • Antacids
  • Sedatives
  • Antidepressants
  • Pain killers
  • Parkinson’s disease medications

If you experience dry mouth due to your medication, you can talk to a dentist near Peoria about possibly finding a different medication that may not have the side-effect.

I’ve started to notice bleeding from my gums…could this be cause by my medication? Yes, anticoagulants and aspirins fall into a category of medications called blood thinners which work to reduce blood clotting. While they are beneficial in the use of averting heart attacks and strokes, they can also cause your gums to bleed. Talk to a dentist near you if you’re concerned about your bleeding gums.

My teeth seem to be changing color…is this caused by medication? Yes, some drugs can alter the appearance of teeth. Minocycline may cause a black stain on your teeth and dark discoloration on your gum. Chlorhexidine, which is used for gum disease, can also cause your teeth to stain. If you notice discoloration, consider asking your dentist 85382 about teeth whitening options that could help.

Do cardiovascular drugs cause taste alterations or could it be something else? Overall, there are several medications that can change your sense of taste. Some examples include cardiovascular drugs, stimulants for ADD/ADHD, and nicotine skin patches. Still, it’s best to make an appointment with your dentist in Peoria, AZ to rule out other possibilities.

Dr. Ken Magri and his staff at Westbrook Village Dental in Peoria, AZ are always ready to answer all of your questions.

Book your appointment today to get the answers you need for optimum oral health tomorrow!

623-876-1777 Book Appointment